Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 95, NWS San Diego, CA

August 7, 2005San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Aug 7, 2005, 2:07 PM PDT for San Bernardino County, California. It was in force for 113 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2005, 2:07 PM PDT (21:07 UTC)
Expired
Aug 7, 2005, 4:00 PM PDT
In force
113 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 82 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 4:00 PM PDTFLASH FLOODForest Falls, CAROCKSLIDE ON VALLEY OF THE FALLS ROAD IN FOREST FALLS. 2.5 INCHES OF RAIN IN ABOUT 30 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 113 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 9.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2005-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2005-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2700 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 072109
FFWSGX
CAC071-072300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
207 PM PDT SUN AUG 7 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITY OF FOREST FALLS

* UNTIL 400 PM PDT

* AT 205 PM PDT...TRAINED WEATHER SPOTTERS REPORTED HEAVY RAINFALL 
AND PEA SIZE HAIL FROM A THUNDERSTORM JUST EAST OF FOREST FALLS. THE 
THUNDERSTORM IS NEARLY STATIONARY OR DRIFTING SLOWLY WEST.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN
  GORGONIO MOUNTAIN...BIG BEAR LAKE AND BIG BEAR CITY.

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THESE STORMS. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.

LAT...LON 3406 11662 3424 11667 3441 11717 3410 11713
      3404 11685

$$

PURPURA
1 follow-up statement
000 
WGUS76 KSGX 072159
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
256 PM PDT SUN AUG 7 2005

CAC071-072300-
SAN BERNARDINO CA-
256 PM PDT SUN AUG 7 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 400 PM PDT FOR SOUTH CENTRAL
SAN BERNARDINO COUNTY...

AT 236 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES 
THUNDERSTORMS OVER THE WARNED AREA. RAINFALL RATES HAVE 
DIMINISHED...BUT THE RUNOFF FROM THESE STORMS MAY STILL PRODUCE 
FLASH FLOODING THROUGH 4 PM.

OTHER THUNDERSTORMS ARE BEGINNING TO DEVELOP OVER THE NORTH SLOPES 
OF THE SAN GORGONIO MOUNTAINS TOWARD THE LUCERNE VALLEY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN GORGONIO 
MOUNTAIN...FOREST FALLS...BIG BEAR LAKE AND BIG BEAR CITY.

LAT...LON 3406 11662 3424 11667 3441 11717 3410 11713
      3404 11685

$$

PURPURA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 9:30 AM PDT, 4 hours 37 minutes earlier.

Area forecast discussion, Aug 7, 9:30 AM PDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT SUN AUG 7 2005

.SYNOPSIS...MOISTURE FROM THE SOUTHEAST WILL CONTINUE TO BRING
THUNDERSTORMS TO THE MOUNTAINS AND DESERTS...MAINLY IN THE
AFTERNOONS AND EVENINGS. A FEW STORMS COULD DRIFT WEST OF THE
MOUNTAINS INTO THE VALLEYS TODAY. A SHALLOW MARINE LAYER WILL CAUSE
AREAS OF LOW CLOUDS AND FOG NEAR THE COAST IN THE NIGHTS AND
MORNINGS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

DEBRIS CLOUDS WERE FLOWING ACROSS SAN COUNTY FROM THE E THIS
MORNING. LOW CLOUDS AND LOCAL FOG WERE INTO MOST COASTAL AREAS AND
THE FAR WRN INLAND SAN VALLEYS AND STRATUS REMAINS EXTENSIVE
OFFSHORE. THE 12Z NKX SOUNDING HAD A MODERATELY STRONG INVERSION
BASED NEAR 1000 FT. THE SOUNDING WAS MOIST AND UNSTABLE WITH A PW OF
1.85 INCHES AND WEAK SE FLOW THROUGH THE MID LEVELS.

EXPECT ANOTHER VERY ACTIVE CONVECTIVE DAY TODAY WITH FLASH FLOOD
PRODUCING THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. SOME OF THESE
STORMS COULD BE SEVERE AND A FEW COULD DRIFT W OF THE MOUNTAINS INTO
THE INLAND VALLEYS...MAINLY THE INLAND EMPIRE. THE FLOW ALOFT WILL
REMAIN LIGHT BUT ABUNDANT MOISTURE WILL CONTINUE FOR MORE
THUNDERSTORMS EACH DAY...MAINLY IN THE MOUNTAINS AND DESERTS DURING
THE AFTERNOONS AND EVENINGS. THE STRONG UPPER HI OVER THE SW WILL
KEEP THE MARINE LAYER SHALLOW AND MOSTLY CONFINED TO THE COASTAL
AREAS. MINOR TEMP CHANGES IN MOST AREAS...HOWEVER THE MARINE LAYER
AND THE EXACT DISTRIBUTION OF MONSOONAL CLOUD COVER AND RH WILL HAVE
THE MOST IMPACT ON LOCAL TEMPS.

LONGER RANGE PROGS INDICATE THE UPPER HI WILL WEAKEN AND SHIFT EAST
FOR A LITTLE DECREASE IN THE MONSOONAL MOISTURE AND ASSOCIATED
THUNDERSTORM ACTIVITY TOWARD THE WEEKEND. THE MARINE LAYER SHOULD
ALSO INCREASE A LITTLE BRINING MORE CLOUDS AND COOLER DAYS TO THE
COASTAL AREAS.

&&

.AVIATION...THE MARINE LAYER HAS LOWERED TO ABOUT 1100 FEET WITH
CIGS BELOW 1000 FT MSL. STRATUS HAS PUSHED INTO THE WESTERN EXTREMES
OF THE INLAND VALLEYS OF SAN DIEGO COUNTY BUT NOT THE INLAND EMPIRE.
EXPECT CLEARING TO BE A LITTLE SLOWER THAN YESTERDAY WITH STRATUS
LINGERING AT SOME BEACHES INTO THE EARLY AFTERNOON.

THUNDERSTORMS WILL DEVELOP MAINLY OVER THE MOUNTAINS AND DESERTS
LATE THIS MORNING AND CONTINUE INTO THE AFTERNOON AND EVENING. GOOD
SOUTHEAST FLOW IN THE MID LEVELS TODAY WITH LOTS OF SUBTROPICAL
MOISTURE POURING INTO THE AREA. A CHANCE FOR THUNDERSTORMS MOVING
INTO THE INLAND VALLEYS TODAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH IN EFFECT FOR THE MOUNTAINS...DESERTS...AND THE
INLAND EMPIRE FROM 10 AM UNTIL 8 PM SUNDAY. SEE LAXFFASGX.

&&

PUBLIC...ATKIN
AVIATION...PG
Hazardous weather outlook, Aug 7, 4:00 AM PDT, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT SUN AUG 7 2005

CAZ048-055-056-058-060-061-062-072300-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT SUN AUG 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE
SAN BERNARDINO COUNTY MOUNTAINS
RIVERSIDE COUNTY MOUNTAINS
SAN DIEGO COUNTY MOUNTAINS
APPLE AND LUCERNE VALLEYS
COACHELLA VALLEY
SAN DIEGO COUNTY DESERTS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
FLASH FLOOD WATCH IN EFFECT FROM 10 AM UNTIL 8 PM TODAY.

HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY
RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING IS
SIGNIFICANT....TODAY.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY. HIGH FLASH FLOOD
POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE
POSSIBLE...AND THE THREAT OF FLASH FLOODING IS SIGNIFICANT....MONDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MM

NNNN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 11:35 AM PDTFlash Flood WarningSGXSan Diego3 hr
Aug 7, 12:08 PM PDTSevere Thunderstorm WarningSGXSan Diego45 min
Aug 7, 12:41 PM PDTSevere Thunderstorm WarningSGXSan Diego49 min
Aug 7, 1:28 PM PDTSevere Thunderstorm WarningSGXSan Diego54 min
Aug 7, 2:24 PM PDTFlash Flood WarningSGXSan Diego2 hr
Aug 7, 3:11 PM PDTFlash Flood WarningSGXSan Bernardino34 min
Aug 7, 3:11 PM PDTFlash Flood WarningSGXSan Bernardino2 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.